Alert archive / South Carolina / Tornado Warnings in 2005
Tornado Warning 6, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Jul 13, 2005, 2:34 PM EDT for Sumter County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2005, 2:34 PM EDT (18:34 UTC)
- Expired
- Jul 13, 2005, 3:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Sumter County, SC
The radar
The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2985 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCAE 131834
TORCAE
SCC085-131915-
/O.NEW.KCAE.TO.W.0006.050713T1834Z-050713T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT WED JUL 13 2005
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* TORNADO WARNING FOR...
SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 315 PM EDT
* AT 226 PM EDT...THE PUBLIC REPORTED A TORNADO 6 MILES NORTHWEST
OF OAKLAND...OR NEAR WEDGEFIELD...MOVING EAST AT 15 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
OAKLAND...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR, IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800,
7 7 5, 7 1 9 9.
LAT...LON 3397 8058 3409 8062 3410 8061 3411 8055
3416 8047 3412 8047 3410 8045 3408 8037
3407 8031 3405 8030 3403 8026
$$
LMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Jul 13, 9:55 AM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 13, 9:55 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 955 AM EDT WED JUL 13 2005 .SHORT TERM (REST OF TODAY THROUGH FRIDAY)... MOST OF FORECAST LOOKS GOOD. MODERATE INSTABILITY TODAY WITH SHORTWAVE APPROACHING FROM THE WEST. MAY HAVE INTERACTION OF SHORWAVE WITH OLD CONVECTIVE BOUNDARIES FROM LAST NIGHT. TWEAKED SKY GRIDS TO REFLECT GRADUAL INCREASE IN CLOUDS BY THIS AFTERNOON. OTHERWISE NO CHANGES MADE. && .PREVIOUS DISCUSSION... (ISSUED 332 AM EDT WED JUL 13 2005) SHORT TERM (TODAY THROUGH FRIDAY)... LOW PRESSURE AREA THAT ARE THE REMNANTS OF DENNIS ARE CAUGHT IN BASE OF UPPER RIDGE. SO IT WILL NOT MOVE VERY MUCH UNTIL THE RIDGE BREAKS DOWN OR A SHORT WAVE APPROACHES THAT IS STRONG ENOUGH TO LIFT IT OUT. ONE UPPER RIDGE MOVES EAST TODAY BUT ANOTHER BUILDS EAST NEAR THE GREAT LAKES THURSDAY AND FRIDAY. SO IT LOOKS LIKE THIS LOW PRESSURE AREA WILL STAY PUT FOR THE SHORT TERM ANYWAY. IT LOOKS MORE LIKE A CUT OFF LOW ON THE MODEL PROGS. WEAK SHORT WAVES SHOULD ROTATE AROUND THE SYSTEM AS WELL. NAM IS NOT PULLING A SHORT WAVE OVER THE AREA TODAY. BUT THE RUC MODEL HAS ONE APPROACHING BY 18Z AND BELIEVE A SHORT WAVE WILL MOVE ACROSS THE AREA THIS AFTERNOON. THIS COMBINED WITH THE REMNANTS OF A LINE OF SHOWERS AND THUNDERSTORMS WHICH MOVED THROUGH ALABAMA AND GEORGIA LATE YESTERDAY INTO THE EVENING HOURS SHOULD PROVIDE A FOCUS FOR CONVECTIVE ACTIVITY THIS AFTERNOON. LIS -4/-5...TOTALS 42/43 AND KIS JUST OVER 30 ARE SORT OF MARGINAL BUT PWS NEAR 2 INCHES AND WITH AFTERNOON HEATING CAPES EXPECTED TO GET CLOSE TO 2000... THINK THERE WILL BE PRETTY GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. WILL GO 20-30 PERCENT THIS MORNING AND 60 PERCENT THIS AFTERNOON. WILL DROP BACK TO 40 PERCENT CHANCE TONIGHT. WITH GOOD AFTERNOON HEATING FOR THURSDAY AND FRIDAY AND MORE WEAK SHORT WAVE ACTIVITY EXPECTED...WILL INCLUDE 40-50 PERCENT CHANCE FOR SHOWERS AND THUNDERSTORMS. VERY LITTLE CHANGE IN HIGH AND LOW TEMPERATURES DURING THE PERIOD. HIGHS NEAR 90 AND LOWS IN THE LOWER TO MID 70S. LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... NO REAL CHANGES TO EXTENDED PERIOD. LOW PRESSURE THAT WAS DENNIS SHOULD FILL AND DISSIPATE OVER THE WEEKEND. BERMUDA RIDGE LOOKS LIKE IT WILL BUILD WESTWARD OVER THE AREA THIS WEEKEND AND COVER THE AREA THROUGH TUESDAY. TEMPERATURES SHOULD BE NEAR NORMAL DURING THE EXTENDED PERIOD. AVIATION... PLENTY OF LOW LEVEL MOISTURE ACROSS THE AREA TODAY. A FEW AREAS COULD HAVE SOME FOG THIS MORNING PRODUCING MVFR/IFR CONDITIONS. ANY FOG SHOULD DISSIPATE LATER THIS MORNING. SHORTWAVE ENERGY APPROACHING THE AREA THIS AFTERNOON ALONG WITH DAYTIME HEATING SHOULD PRODUCE SCATTERED SHRA/TSRA. VFR CONDITIONS SHOULD CONTINUE FOR MOST OF THE DAY...EXCEPT DURING SHRA/TSRA WHEN MVFR CONDITIONS WILL OCCUR. FIRE WEATHER... TODAY...MIXING HGT 2800 FT. TRANSPORT WINDS SOUTHWEST 12 MPH. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 24
Hazardous weather outlook, Jul 13, 4:52 AM EDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 452 AM EDT WED JUL 13 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 140815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 452 AM EDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS MAY PRODUCE SOME LOCALLY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 13, 12:46 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1246 PM EDT WED JUL 13 2005 SCZ030-035-131715- AIKEN-BARNWELL- 1246 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL IMPACT AIKEN COUNTY AND BARNWELL COUNTY THROUGH 115 PM EDT... AT 1246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES WEST OF WILLISTON... OR ABOUT 12 MILES NORTHWEST OF BARNWELL...MOVING NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WINDSOR...WILLISTON AND ELKO THROUGH 115 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Local storm report, Jul 13, 1:53 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL GASTON 33.82N 81.10W
07/13/2005 0.88 INCH LEXINGTON SC PUBLIC
NICKEL SIZED HAIL AND ESTIMATED 60 MPH WIND IN GASTON
REPORTED BY PUBLIC.
&&
KILMERLocal storm report, Jul 13, 2:21 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM TSTM WND DMG 11 W ST. MATTHEWS 33.66N 80.97W
07/13/2005 CALHOUN SC EMERGENCY MNGR
CALHOUN COUNTY EOC REPORTS TREES DOWN ON SC 6.
0205 PM TSTM WND DMG 15 SW WINNSBORO 34.22N 81.28W
07/13/2005 FAIRFIELD SC DEPT OF HIGHWAYS
HIGHWAY DEPT REPORTS TREES DOWN VICINITY OF JENKINSVILLE.
0212 PM TSTM WND DMG PEAK 34.24N 81.33W
07/13/2005 NEWBERRY SC LAW ENFORCEMENT
NEWBERRY COUNTY SHERIFF REPORTS TREES DOWN NEAR PEAK AND
POMARIA.
&&
KILMERThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:17 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 28 min |
| Jul 13, 1:38 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 37 min |
| Jul 13, 1:49 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 41 min |
| Jul 13, 1:53 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 37 min |
| Jul 13, 2:09 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 36 min |
| Jul 13, 2:33 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 27 min |
| Jul 13, 2:43 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 47 min |
| Jul 13, 3:03 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 27 min |
Nearby
Tornado Warnings in South Carolina, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.